Warning Signs Your Teen Athlete is Abusing Steroids
The effects of steroids aren’t always obvious.
Not all users look like bodybuilders, and especially given how much we now know about effective sport nutrition and training, putting on lean muscle quickly isn’t necessarily a sign of steroid abuse. Instead of just one telltale sign, learning that a teen is taking something they shouldn’t will likely come through a combination of clues. What makes this especially difficult is that many of these symptoms often coincide with symptoms of simply being a teenager.
But, knowing what to look for can help you separate the odd physical occurrence or two from a larger issue at hand, allowing you to then address the situation and get help for the athlete.
There are many different types of steroids, but the ones most think of when they hear the term (and the ones banned in sport) are anabolic-androgenic steroids (AAS). In addition to stimulating rapid muscle growth and allowing for quicker recovery times, AAS users can also exhibit:
- Especially greasy skin or hair
- Stretch marks
- Acne breakouts on shoulders and back (often red or purple in color)
- Thinning hair, receding hairline, or hair loss
- Jaundice or yellowing of the skin
- Swollen feet or lower legs
- Continuous body odor or bad breath
- Skin infections, abscesses, and cysts
- Bloating in the face or body
- Urinating and/or vomiting blood
- Night sweats
- Abdominal pain
- Dizziness, trembling, nausea, or vomiting
- Shaking or trembling
Personality and Behavior Changes
Changes in appearance might be the most obvious hints of steroid abuse, but personality changes can also reveal just as much. Steroids’ effects on the body’s natural production of testosterone and estrogen can result in a wide array of emotions and behaviors:
- Aggressiveness and irritability
- Hyperactivity or lethargy
- Drastic and rapid mood swings
- Insatiable hunger or loss of appetite
- Erratic sleep patterns (not sleeping or sleeping too much)
There are also many changes hidden from the eye that can occur as a result of steroid use. Anabolic steroids are particularly stressful on the heart—in one study of the cardiac effects of anabolic steroids on 62 male powerlifters suspected of anabolic steroid use, the 12-year mortality rate was 12.9%, compared to 3.1% in the control population. Cardiac stress isn’t of course something that can be detected just by looking at an athlete, however the following symptoms can be by a medical exam:
- Blood clots
- High cholesterol
- Cholestasis (decreased bile flow from the liver)
Symptoms of steroid use are not universal. Many warning signs are gender-specific, and like some of the internal changes, a parent or coach may only become aware of them if the athlete complains (or if a physician says something, in the case of a minor):
- Breast tissue development (gynecomastia)
- Male pattern baldness
- Shrunken testicles
- Decreased sperm count
- Decreased breast size
- Deepened voice
- Irregular periods
- Enlarged clitoris
What to Do If Your Teen Athlete Is Abusing Steroids
Should you reach the conclusion that a teen athlete is likely using steroids, there are several routes of action that can be taken. For many situations, an intervention and honest discussion about the effects of steroids is the best first step.
From there, it’s important to schedule a doctor’s appointment to determine if any long-term damage to their health has been done. A physician will also be able to prescribe ways to mitigate the damage of these side effects as well as how to better navigate any withdrawal symptoms. Meeting with a psychologist or counselor experienced with substance abuse can correct underlying attitudes and beliefs that may have led to using steroids in the first place.
If learning about the negative physical effects of steroid abuse is not enough to create a permanent behavior change, seek help through a specialized substance abuse program.